Psychosis related to Provigil, is it possible?

Is there a possibility of developing psychosis when taking Provigil? Why does my doctor keeps on insisting I refrain from taking it? I mentioned having a relative admitted at a psychiatric ward way, way back but he was a distant relative.

Is psychosis related to Provigil use possible? It could be. Provigil, a known trade name of Modafinil, is a stimulant, and like most stimulants (i.e. cocaine and amphetamines), symptoms of psychosis develops after prolonged or excessive use.

Provigil is a drug designed to treat the common symptom of narcolepsy, obstructive sleep apnea syndrome, and shift work sleep disorder which is excessive daytime sleepiness or EDS. Provigil has been approved by the FDA for this use alone. However, most users are taking advantage of Provigil’s ability to promote alertness and enhance cognitive ability and taking over-the-counter Provigil as a form of supplement.

The increase in popularity of Provigil would be attributed not only to its off-label uses but also because of its side effects, or lack of it, as claimed by the distributors of the drug. Well, Provigil does have side effects but they are way milder compared to other stimulants and are generally tolerable. Common side effects include stomach upset, nausea, headaches, dry mouth, and anxiety.

But several studies suggest that psychosis related to Provigil use and shift work could occur. One laboratory study showed that psychosis with Provigil can develop even on patients without a history of mental problems. A 38-year-old healthy female volunteer was given 0-mg (placebo), 200-mg and 400-mg doses of modafinil alternately. It was noted that on the 19th day of the trial, where she was given a 400-mg dose of modafinil for the third time, she developed anxiety which continued to increase in the following days accompanied by disorganized behavior usually seen in psychotics. The modafinil was discontinued on the 21st day and the symptoms of psychosis resolved within 24 hours.

Another study involving a male volunteer who also had no family history of psychosis developed paranoia and hallucinations and other symptoms of psychosis while on Provigil. He was given 600-mg daily doses of Provigil. The drug was discontinued and the symptoms of psychosis resolved after 36 hours. This shows that excessive Provigil use with the resultant sleep deprivation can be very damaging.

In relation to this, Provigil users are advised to refrain from taking the drug if they have a history of mental health issues, or if somebody in their family has any, because Provigil could exacerbate or further increase their risk of having psychosis and other psychiatric problems. If we look a little closer, we can find more findings similar to those mentioned above. But we need more data to be able to say for sure that psychosis related to Provigil use does exist. However, a few studies is enough to increase our awareness about the effects of Provigil especially when taken in larger doses or prolonging its use.

You can also read: